Sponsored Links
Results 1 to 3 of 3
  1. #1
    usmlemate is offline Junior Member
    Join Date
    Nov 2004
    Posts
    55
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Nevirapine-Induced Hepatotoxicity

    Advertisements



    Nevirapine-Induced Hepatotoxicity

    A 24 year-old HIV-infected woman with a CD4 count of 289 cell/mm3 and an HIV RNA of 75,000 copies/ml is admitted to the inpatient hospital service with a 3-day history of fever, malaise, diarrhea, jaundice, nausea, and vomiting. She was diagnosed with HIV approximately 4 months ago and 1 month ago started zidovudine/lamivudine (Combivir) plus efavirenz (Sustiva). The efavirenz was discontinued (after 3 days) because of disturbing dreams and a sensation of body numbness and was promptly replaced with nevirapine (Viramune), starting at a dose of 200 mg qd and increasing to 200 mg twice daily after 14 days. She is on no other medications. Her admission physical examination shows a temperature of 38.4įC, visible jaundice, and right upper quadrant tenderness. Laboratory studies show an aspartate aminotransferase (AST) level of 532 U/L (baseline = 56 U/L), a total bilirubin of 8.4 mg/dl (baseline = 1.0 mg/dl), and a normal amylase level. The patient has also been diagnosed with chronic hepatitis C virus infection.

    Which if the following statements is the most accurate?

    A. The patient likely has nevirapine-induced hepatotoxicity. Antiretroviral therapy should be temporarily discontinued until symptoms resolve and transaminase levels return to baseline. Nevirapine should not be used again for this patient.

    B. The absence of rash makes nevirapine-associated hepatotoxicity extremely unlikely and thus nevirapine should be continued.

    C. The patientís situation likely represents a mild and reversible reaction to nevirapine. Antiretroviral therapy should be continued with a reduced dose of nevirapine and the patient should receive prednisone (1 mg/kg/d) for 7 days. Transaminase levels should be monitored until laboratory and clinical symptoms resolve.

    D. The signs and symptoms are most consistent with immune reconstitution to chronic hepatitis C virus infection and the patient should receive prednisone (1 mg/kg/d) for 14 days. Nevirapine should not be discontinued.

  2. #2
    Asclepius1's Avatar
    Asclepius1 is offline Ultimate Member 537 points
    Join Date
    Feb 2006
    Posts
    5,087
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    B.

  3. #3
    usmlemate is offline Junior Member
    Join Date
    Nov 2004
    Posts
    55
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    Choice A is correct. The constitutional symptoms, laboratory abnormalities, and timing of the reaction indicate a probable nevirapine-induced hepatotoxicity. Patients often have systemic symptoms associated with nevirapine-induced hepatotoxicity. The proper course of management is to promptly discontinue nevirapine, and the patient should not receive nevirapine again. Treatment with corticosteroids is not recommended.


    Choice B is incorrect. The association of rash with nevirapine-induced hepatotoxicity is unpredictable, and the absence of rash certainly does not rule out nevirapine-associated hepatotoxicity. If nevirapine-induced rash is suspected, aminotransferase tests should be performed immediately to look for nevirapine-induced hepatotoxicity.


    Choice C is incorrect. Nevirapine-induced hepatotoxicity can rarely lead to fulminant hepatic failure. Considering the patientís marked increase in transaminase levels and the potential for severe liver failure, nevirapine should be discontinued and not restarted. There is no evidence that prednisone provides any benefit in acute nevirapine-related toxicities.

    Choice D is incorrect. Although it is possible that immune reconstitution to hepatitis C virus infection could be causing or playing a role in the patientís acute symptoms and liver function abnormalities, the dramatic rise in transaminase levels is most consistent with an acute reaction to nevirapine. Patients with chronic active hepatitis C virus infection have an increased risk of developing nevirapine-associated hepatotoxicity.

Similar Threads

  1. Risperdal-induced Non-stop Persistent Eyelid-twitching
    By ntuc in forum Health and Fitness
    Replies: 110
    Last Post: 03-03-2019, 05:42 AM
  2. Nevirapine-Induced Hepatotoxicity
    By usmlemate in forum Internal Medicine Forum
    Replies: 0
    Last Post: 12-06-2004, 07:47 AM
  3. Question 5: Enzyme Phosphorylation Induced by Glucagon
    By Anonymous in forum USMLE Step 1 Forum
    Replies: 0
    Last Post: 06-05-2004, 07:03 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •